Hail, Garland
- When
- February 9, 5:15 PM CST
- Where
- Garland County, 0.9 mi SW of Royal
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.510, -93.240
Severe thunderstorms brought large hail to parts of Arkansas on February 9, 2024.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms brought large hail to parts of Arkansas on February 9, 2024.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 9, 3:04 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 304 PM CST Fri Feb 9 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 300 PM CST Fri Feb 9 2024 A large area of low pressure extends from the Great Lakes to the west coast with southwest flow aloft over much of the central and southeast part of the country. The trough in the west will become a cutoff low near the Four Corners Regioin by Saturday morning. This low moves into the Texas Panhandle Sunday morning and into north central Texas Sunday afternoon. A cold front will move into Arkansas tonight and bring a good chance of showers and thunderstorms. Some temperatures reached low to mid 70s this afternoon with dew points in the lower to mid 60s. There will be a Marginal Risk for severe thunderstorms mainly this evening. Large hail will be the main threat, but an isolated tornado can not be ruled out. Showers and isolated thunderstorms will continue overnight through Sunday. There will be several short waves move through the area ahead of the trailing upper low. This will bring the chance of heavy rain and storms training over the same areas, especially central and south. Lows tonight will be in the mid 40s to lower 60s and upper 30s to low 50s Saturday night. Highs on Saturday will be in the mid 50s north to the mid 60s south and Sunday highs will be mainly in the 50s. && .LONG TERM... (Sunday Night through next Friday) Issued at 300 PM CST Fri Feb 9 2024 Unsettled weather will begin the period as a low pressure system tracking out of TX moves just south of the state. This will bring additional rain chances Sunday night into Monday morning. Calm and drier conditions are expected through the rest of the period. Widespread rain is expected Sunday night into Monday as the low pressure system moves just south of the state. Additional QPF amounts up to a half inch will be possible. By Sunday night and early Monday morning, parts of northern Arkansas (mostly higher elevations) could see rain-snow mix or rain transition over to snow. Temperatures are expected to be near or just below freezing as the moisture moves out of the state making accumulating snow possible. With that said...snow amounts will likely be near a half inch or less. High temperatures are expected to be in the lower 40s to lower 50s early, increasing back into the upper 50s to mid 60s by Thursday. Overnight low temperatures are expected to be in the lower 30s to lower 40s through the period. && .AVIATION... (18Z TAFS) Issued at 1140 AM CST Fri Feb 9 2024 Low pressure in southeast Kansas has a cold front extending to the southwest through Oklahoma. Some light showers continue in southeast Arkansas but will not last much longer. Another round of showers, and thunderstoroms, will develop this evening and continue over night affecting mainlly the southeast half of the state. Current low ceilings will erode or improve this afternoon. MVFR conditions will become VFR. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 54 62 43 53 / 40 60 60 60 Camden AR 58 64 48 55 / 70 90 90 90 Harrison AR 45 53 40 48 / 10 30 30 50 Hot Springs AR 55 62 45 52 / 70 80 80 90 Little Rock AR 58 66 47 55 / 70 80 80 80 Monticello AR 61 67 50 59 / 70 90 100 90 Mount Ida AR 52 62 44 52 / 60 70 70 90 Mountain Home AR 48 56 40 50 / 10 30 30 50 Newport AR 56 62 45 51 / 60 70 70 60 Pine Bluff AR 59 65 48 55 / 70 90 90 90 Russellville AR 51 63 45 53 / 40 50 60 80 Searcy AR 55 64 43 54 / 60 70 80 80 Stuttgart AR 59 64 48 53 / 70 90 90 90 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...51 LONG TERM....73 AVIATION...51
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 310 PM CST Fri Feb 9 2024 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-101000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 310 PM CST Fri Feb 9 2024 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to develop. A few storms may produce large hail this evening and an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread rain and rumbles of thunder will be noted this weekend. The forecast calls for two to more than three inches of precipitation in southern Arkansas. This may lead to localized flash flooding. Chances for a wintry mix will be possible across portions of the Ozark Mountains late Sunday night and into Monday morning. Where snow occurs, amounts from a light dusting to up to one inch are currently forecast, especially in the higher terrain. Some minor travel impacts may be possible Monday morning. .Spotter Information Statement... Given that any severe weather tonight will be isolated at most, spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 51
Special Weather Statement National Weather Service Little Rock AR 424 PM CST Fri Feb 9 2024 ARZ141-341-092300- Southwest Montgomery County Higher Elevations AR- Central and Eastern Montgomery County AR- 424 PM CST Fri Feb 9 2024 ...A strong thunderstorm will impact portions of central Montgomery County through 500 PM CST... At 424 PM CST, Doppler radar was tracking a strong thunderstorm over Norman, or 8 miles southwest of Mount Ida, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Mount Ida... Norman... Mauldin... Mimosa... Black Springs... Silver... Hurricane Grove... Caddo Gap... Washita... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3468 9352 3441 9341 3439 9376 3449 9382 TIME...MOT...LOC 2224Z 250DEG 31KT 3445 9372 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 44
Special Weather Statement
National Weather Service Little Rock AR
506 PM CST Fri Feb 9 2024
ARZ055-056-092330-
Grant AR-Jefferson AR-
506 PM CST Fri Feb 9 2024
...A strong thunderstorm will impact portions of southeastern Grant
and southwestern Jefferson Counties through 530 PM CST...
At 506 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Lamont, or 11 miles north of
Rison, moving northeast at 20 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Pine Bluff... White Hall...
Lamont... Sulphur Springs...
Watson Chapel... Hardin...
Faith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3407 9227 3412 9232 3430 9213 3412 9197
TIME...MOT...LOC 2306Z 237DEG 16KT 3411 9226
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
70The Little Rock radar (KLZK), 97 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
4 hail, 1 tornado. Local standard time, as filed.
An mPING report was received.
The time was estimated via radar.
This tornado impacted areas generally along East Sardis Road in Saline County between North Sardis Road and Highway 367. Most of the damage consisted of uprooted trees with some trees being snapped. Some powerlines were knocked down in the area as well. Damage to homes was largely caused by the abundance of falling trees with some sheds/outbuildings and a few other structures experiencing some roof damage as well. This tornado was rated an EF1 with maximum estimated winds of 95 mph and a path length of 2.5 miles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160529, 1160530, 1160532, 1160533, 1162837.